Idaho, 2011

Damaging Winds in Idaho, August 28, 2011

August 28, 2011 · NWS OTX · 2 events in 2 counties and zones

A combination of surface heating and weak ascent ahead of a compact upper-level low drifting into north-central Oregon resulted in scattered thunderstorms over Northeastern Oregon on the afternoon of the 28th. Meanwhile, very dry boundary layer conditions were developing over North Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$307,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A combination of surface heating and weak ascent ahead of a compact upper-level low drifting into north-central Oregon resulted in scattered thunderstorms over Northeastern Oregon on the afternoon of the 28th. Meanwhile, very dry boundary layer conditions were developing over North Idaho. By the late afternoon and early evening, southerly steering flow directed the storms into the Idaho Panhandle. While gusty outflow winds were common with most storms, two storms were thought to have produced a microburst resulting in localized damage in each of Nez Perce and Kootenai Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 28, 3:40 PM PST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 28, 3:40 PM PST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
440 PM PDT SUN AUG 28 2011

.SYNOPSIS...
A WEATHER DISTURBANCE MOVING THROUGH EASTERN OREGON WILL
ALLOW SOME THUNDERSTORMS TO LINGER OVERNIGHT AND INTO MONDAY.
LOWER PRESSURE AND COOLER AIR WILL MOVE IN FOR TUESDAY AND REMAIN
OVER THE INLAND NORTHWEST FOR MUCH OF THE WORKWEEK.

&&

.DISCUSSION...

TONIGHT....DEEP AND COMPACT UPPER LEVEL LOW...CURRENTLY MOVING
INTO THE NORTH OREGON CASCADES WILL PROVIDE TO FOCUS FOR TONIGHTS
WEATHER ACROSS THE REGION. ALL MODEL SOLUTIONS TAKE THE LOW FROM
ITS CURRENT POSITION AND INTO EXTREME NE OREGON BY 12Z MONDAY.
THIS WILL RESULT IN TWO PHASES OF CONVECTION ACROSS PORTIONS OF
THE INLAND NW. THE FIRST ROUND OF CONVECTION WILL RESULT FROM
DIURNAL HEATING COMBINED WITH WEAKLY DIFLUENT FLOW IN THE UPPER
ATMOSPHERE. MOST OF THIS CONVECTION WILL FIRE OVER NORTHEAST
OREGON BUT GIVEN THE WEAK SOUTHERLY FLOW AHEAD OF THE LOW IT COULD
DRIFT INTO THE SE CORNER OF WASHINGTON AND NC IDAHO. GIVEN THE
DEEP DRY LAYER BENEATH THE CLOUD BASES...WE SUSPECT RAINFALL COULD
INITIALLY BE SCANT AND GUSTY WINDS ARE A DEFINITE POSSIBILITY
GIVEN THE INVERTED-V PROFILES ON THE SOUNDINGS OVER THAT REGION.
EVEN SO...IT APPEARS THE MAIN THREAT OF CONVECTION WILL REMAIN
SOUTH OF OUR CWA...WHERE OROGRAPHIC FORCING AND POTENTIAL
INSTABILITY IS MUCH MORE IMPRESSIVE. THERE COULD BE A FEW VERY
ISOLATED BRIEF SHOWERS OR SPRINKLES FROM THE ACCAS BANDS STREAMING
NORTHWARD THROUGH THE COLUMBIA BASIN EARLY THIS EVENING...BUT
THESE SHOULD QUICKLY DISSIPATE AS THEY TRACK NORTHWARD INTO INTO
AN AREA OF GREATER STABILITY.

AS THE LOW DRIFTS EAST OF THE CASCADES LATER THIS EVENING THE
THREAT WILL SHIFT FROM SURFACE BASED CONVECTION TO THAT OF
ELEVATED CONVECTION. MID-LEVEL POTENTIAL INSTABILITY AHEAD OF THE
LOW WILL BE QUITE IMPRESSIVE. THIS INSTABILITY COMBINED WITH THE
ASCENT AHEAD OF THE LOW WILL PROVIDE THE IMPETUS FOR A FAIRLY
ACTIVE NIGHT OF THUNDERSTORMS. THE QUESTION ISN'T WILL THESE
THUNDERSTORMS FORM...BUT HOW FAR NORTH WILL THEY SPREAD. THE
CLOSER A LOCATION IS THE THE LOW...THE BETTER THE CHANCES OF
CONVECTION. THUS LOCATIONS FROM THE BLUE MOUNTAINS INTO THE
SOUTHERN PALOUSE AND LEWISTON AREAS STAND THE BEST CHANCES FOR
THUNDER OVERNIGHT. MEANWHILE IT APPEARS THE SPOKANE/COEUR D'ALENE
AREA WILL BE ON THE NORTHERN OUTSKIRTS OF THE CONVECTIVE THREAT.
ANY STORMS WHICH FORM OVERNIGHT SHOULD TREND TOWARD RAINFALL
PRODUCERS RATHER THAN DRY STORMS DUE TO THE SLOW MOVING UPPER
LEVEL LOW. EVEN SO...LIGHTNING COULD PROVE ABUNDANT...ESPECIALLY
OVER THE SE CORNER OF WASHINGTON INTO NC IDAHO. THUS THE RED FLAG
WARNING WILL BE ALLOWED TO CONTINUE BASED ON THE POTENTIAL FOR NEW
FIRE STARTS. BASED ON SLOW MOVEMENT OF THE UPPER LEVEL LOW...WE
HAVE OPTED TO EXTEND THE RED FLAG WARNING THROUGH 12Z MONDAY...AND
EVEN THIS MAY NOT BE LONG ENOUGH. FX

MONDAY THROUGH WEDNESDAY...EXITING EJECTING LOW KEEPS MINOR
THUNDERSTORM MENTION TRACKING EASTWARD MONDAY AND IS OUT OF THE
FORECAST AREA BY THE MONDAY NIGHT PERIOD. IN ITS WAKE A GENERAL
LOW PRESSURE TROF DEEPENS AND INTENSIFIES OVER EASTERN WASHINGTON
AND NORTHERN IDAHO INTO WEDNESDAY ALLOWING FOR A COOLING TREND
ALONG WITH AN INCREASE IN POPS FOR WEDNESDAY AS LAPSE RATES
STEEPEN DUE TO COOLER AIR ALOFT NESTED IN THE EARLIER MENTIONED
TROF HAVING A GREATER INFLUENCE...MAINLY CONFINED TO NORTHERN
MOUNTAIN AREAS. /PELATTI

WEDNESDAY NIGHT THROUGH SUNDAY...ALL GLOBAL MODELS CONTINUE TO
ADVERTISE THE DEPARTURE OF A SYSTEM FROM WEDNESDAY TO THE EAST OF
THE IDAHO PANHANDLE ON WEDNESDAY NIGHT. WHILE THE DEPTH OF THE
SYSTEM AND LOCATION OF A POSSIBLE CLOSED 500 MB LOW ARE NOT WELL
AGREED UPON...THE LOCATION OF THE MEAN TROUGH AXIS AND COOLING OF
THE MID-LEVELS SEEMS FAIRLY WELL AGREED UPON...SO TIMING SHOULD
NOT BE A GIANT ISSUE. AFTER THAT TIME...A BRIEF PERIOD OF FLAT
TRANSIENT RIDGING FOLLOWS UNTIL ROUGHLY FRIDAY...WHEN A WEAK
SYSTEM RUNS OVER THE RIDGE IN CENTRAL BRITISH COLUMBIA TOWARD
MONTANA. THIS LOOKS TO DAMPEN HEIGHTS A BIT...BUT LAYER RH VALUES
ARE VERY LEAN AND LIFT IS MEAGER...SO POPS WERE AGAIN BASICALLY
LEFT OUT OF THE FORECAST FOR FRIDAY. BEYOND THAT TIME...GOOD RUN-
TO-RUN CONTINUITY ON THE ECMWF AS WELL AS SUPPORT FROM THE THE
MAJORITY OF THE GEFS MEMBERS POINTS TOWARD RIDGING RETURNING TO
THE AREA ALONG WITH SUBSTANTIAL WARMING BY THE END OF NEXT
WEEKEND.

WHILE LITTLE IN THE WAY OF SENSIBLE WEATHER LOOKS TO BE IN STORE
FOR MOST AREAS DURING THE EXTENDED FORECAST...TEMPERATURES WILL
LIKELY BE ON A BIT OF A WILD RIDE. TEMPERATURES AT 850 MB OVER
SPOKANE START OUT AROUND 14C ON THURSDAY...GENERALLY STRADDLE 15C
ON FRIDAY WITH A BIT OF DISAGREEMENT IN TERMS OF THE IMPACT OF THE
SYSTEM THAT SHIFTS OVER THE RIDGE AND DAMPENS HEIGHTS...THEN LOOK
TO BE OFF TO THE RACES INTO THE WEEKEND. BY SATURDAY AND
ESPECIALLY SUNDAY...MODEL 850 MB TEMPERATURES LOOK TO CHALLENGE AND
SURPASS 20C...WHICH SHOULD BRING TEMPERATURES SOLIDLY BACK ABOVE
NORMAL BY THE END OF NEXT WEEKEND. /FRIES

&&

.AVIATION...
00Z TAFS...AN UPPER LEVEL LOW TRACKING ACROSS NC OREGON WILL PROMOTE
INCREASING -TSRA OVER KLWS-KPUW THIS EVENING WITH ACTIVITY
EXPANDING TOWARD KGEG-KCOE AFT 09Z. CIGS WITH MOST STORMS ARE
EXPECTED TO REMAIN BTWN 8-12K FT...BUT A FEW HEAVIER CELLS COULD
CONTAIN BRIEF MVFR CIGS OVER SE WA AND NC IDAHO.  OUTSIDE OF
OCCASIONAL LIGHTNING STRIKES...THE LARGEST THREATS WILL BE GUSTY
OUTFLOW WINDS AND SMALL HAIL. THE UPPER-LEVEL WAVE AND MAIN
THUNDERSTORM THREAT WILL BE USHERED EAST ON MONDAY AS A DRY
COOL FRONT MOVES THROUGH THE REGION RESULTING IN BREEZY CONDITIONS
FOR MOST TERMINALS.  /SB

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        62  88  57  80  52  71 /  10  10   0   0  10  30
COEUR D'ALENE  59  87  55  81  50  71 /  10  10   0   0  10  40
PULLMAN        58  86  50  79  45  70 /  40  10   0   0  10  20
LEWISTON       65  93  60  87  55  79 /  50  10   0   0   0  10
COLVILLE       54  94  50  85  47  73 /   0   0  10  10  20  50
SANDPOINT      51  86  47  79  44  69 /  10  10  10  10  20  50
KELLOGG        57  84  52  79  46  71 /  30  20  10  10  20  40
MOSES LAKE     61  92  54  83  51  78 /  10   0   0   0   0  10
WENATCHEE      65  91  62  83  57  75 /  10   0   0   0  10  10
OMAK           55  93  55  86  51  77 /   0   0   0  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 5 AM PDT MONDAY EAST WASHINGTON NORTHERN
     COLUMBIA BASIN (ZONE 673).

&&
Hazardous weather outlook, Aug 28, 4:55 AM PST, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
555 AM PDT SUN AUG 28 2011

IDZ001-002-WAZ034>038-041>044-291300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
555 AM PDT SUN AUG 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ003-004-026-027-WAZ031>033-291300-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
555 AM PDT SUN AUG 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDER WILL DEVELOP LATE AFTERNOON AND EVENING ACROSS SOUTHEAST
WASHINGTON AND THE CENTRAL PANHANDLE MOUNTAINS. NEW FIRE STARTS
WILL BE LIKELY...ESPECIALLY BRUSH FIRES IN THE LOWER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 151 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nez Perce

When
August 28, 6:27 PM PST to 6:36 PM PST
Where
Nez Perce County, 3.08 mi NNE of Lewiston Orchards
Measured
43 kt (49 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
46.412, -116.929

A highly localized microburst or possible gustnado resulted in minor damage of the Eagle Point subdivision approximately four miles east of downtown Lewiston. A section of a sheet metal roof was lifted off a two-story shop, a boat trailer was pushed into the outbuilding denting the sheet metal, three two-inch diameter trees were snapped, a travel trailer was knocked down, and lawn objects became airborne breaking one window of a house.

Thunderstorm Wind, Kootenai

When
August 28, 10:13 PM PST to 10:17 PM PST
Where
Kootenai County, 5 mi NW of Worley
Measured
48 kt (55 mph) estimated gust
Property damage
$300,000
Reported by
Utility Company
Coordinates
47.451, -116.996

A microburst was thought to be responsible for snapping twenty consecutive power poles between the Setters substation and Highway 95 along Setters Road. It is inconclusive whether the initial wind gust snapped only a few poles or was the direct cause for damaging all the poles. It is speculated that a few poles broke in response to the microburst resulting in a domino effect to the remaining poles due to the absence of additional damage in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329425, 329456.